Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 11, NWS Denver/Boulder, CO

June 7, 2023Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jun 7, 2023, 12:13 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2023, 12:13 PM MDT (18:13 UTC)
Expired
Jun 7, 2023, 3:15 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 87 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.2 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2059 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

766 
WGUS55 KBOU 071813
FFWBOU
COC069-072115-
/O.NEW.KBOU.FF.W.0011.230607T1813Z-230607T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
1213 PM MDT Wed Jun 7 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  The Cameron Peak burn scar in...
  Central Larimer County in north central Colorado...

* Until 315 PM MDT.

* At 1213 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Cameron Peak Burn Scar. Up to 0.5 inches of 
  rain have fallen. Additional rainfall amounts up to 0.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Cameron Peak Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Cameron Peak Burn
           Scar.

* Some locations that will experience flash flooding include...
  Pennock Pass and Pingree Park.

This includes the following additional locations...
Box Prairie, Poudre Springs, Monument Gulch, Jacks Gulch, Upper 
Pingree Park Road, Lower Pingree Park Road, Sky Ranch and Crown 
Point Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4069 10558 4066 10564 4061 10564 4055 10560
      4056 10556 4054 10553 4052 10552 4052 10550
      4052 10547 4054 10542 4059 10541 4061 10544
      4059 10548 4062 10551 4067 10550

FLASH FLOOD...RADAR INDICATED

$$

Hiris
1 follow-up statement
165 
WGUS75 KBOU 072111
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
311 PM MDT Wed Jun 7 2023

COC069-072121-
/O.EXP.KBOU.FF.W.0011.000000T0000Z-230607T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
311 PM MDT Wed Jun 7 2023

...FLASH FLOOD WARNING FOR THE CAMERON PEAK BURN SCAR WILL EXPIRE AT 
315 PM MDT THIS AFTERNOON FOR CENTRAL LARIMER COUNTY...

Flooding is no longer expected to pose a threat for the western 
portion of the warning. A new Flash Flood Warning is in effect for 
the eastern portion of this warning until 615 PM MDT. Please 
continue to heed any remaining road closures.

A Flash Flood Watch remains in effect until 900 PM MDT for portions 
of central and north central Colorado.

LAT...LON 4069 10558 4066 10564 4061 10564 4055 10560
      4056 10556 4054 10553 4052 10552 4052 10550
      4052 10547 4054 10542 4059 10541 4061 10544
      4059 10548 4062 10551 4067 10550

$$

Hiris

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 11:54 AM MDT, 19 minutes earlier.

Area forecast discussion, Jun 7, 11:54 AM MDT, 19 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1154 AM MDT Wed Jun 7 2023

.UPDATE...
Issued at 1009 AM MDT Wed Jun 7 2023

Sunny and quiet start to the day today. Minimal cloud cover has
allowed temperatures to warm in to the upper 60s across the plains
this morning. Heating has begun to help develop cumulus over the
mountains. Expect highs in the mid to upper 70s for most of the
plains/urban corridor this afternoon and 50s/60s for much of the
high country. Water vapor imagery shows plentiful moisture getting
transported into Colorado ahead of a closed low over the southwest
US. Only minor updates to the forecast for today to bump highs up
a degree or two and adjust precipitation chances to latest high-
res guidance. It still looks favorable for a Flash Flood threat
for portions of the north and central mountains this
afternoon/evening, mainly west of the divide. The biggest concern
will be our burn areas, especially East Troublesome, Williams
Fork, and Mullen.Cameron Peak and Calwood will also face a threat
for flash flooding; however, perhaps a bit less than the others
previous mentioned given slightly less storm coverage.

&&

.SHORT TERM...(Today and tonight)
Issued at 246 AM MDT Wed Jun 7 2023

...Heavy rainfall possibly leading to flash flooding and debris
flow for mountain burn areas today...

Large closed low over southern California will slowly drift
eastward into Nevada over the next 24 hours. This low will eject a
wave northward across the Central Rockies today. In addition to
this, flow aloft will be somewhat diffluent. Unlike the past two
days, there will be synoptic lift to help produce showers and
thunderstorms. However, most of the lift will be over the
mountains. For the plains, best thunderstorm development is
expected to be due to convergence along outflow boundaries.
Biggest uncertainty in the forecast will be how far east will
storms form? The air will be slightly drier over the plains and
there will be a lack of large scale forcing.

The airmass over the area will contain a little more moisture
today. Precipitable water values over the mountains climb to
0.50-0.75(in) today, which is 150-180 percent of normal. Across
the lower elevations, precipitable water values will range from an
inch along the Urban Corridor to three-quarters of an inch over
the northeast plains. Plenty of moisture will be available to fuel
showers and storms. Surface based CAPE reaches 1000 J/kg along
the Front Range. However, over the mountains CAPE will be under
400 J/kg, and could end up a fair amount less if it quickly clouds
up this morning. Thus, rainfall in the mountains could be
widespread showers with embedded thunderstorms. Decided to issue a
Flash Flood Watch for the burns areas west of the Front Range
mountains. This includes the East Troublesome, Williams Fork, and
Mullen burn areas. See Hydro section for details.

.LONG TERM...(Thursday through Tuesday)
Issued at 400 AM MDT Wed Jun 7 2023

There will be a broad trough over the western US on Thursday with
a thin band of vorticity centered mainly over the northeast part
of our CWA. There will be abnormally high moisture still in place
in Colorado and sunshine in the morning will allow weak
instability to build in. The moisture and instability will create
scattered showers and storms in the afternoon and evening.
Coverage of these showers and storms will on the lower side due to
subsident flow over the western part of our CWA and the lack of
orographic lift across the eastern part of our CWA. Nonetheless,
storms will develop with heavy rain, small hail, and gusty winds
possible. There does not appear to be much of a severe storm
threat due to weak shear but instability will be moderate so a
couple storms could approach severe limits. There will be a
limited threat of flash flooding in the burn areas.

Weak ridging will build in over our forecast area on Friday with a
more westerly component of the upper level winds. The weak ridging
aloft will help create subsident flow which will result in Friday
having the lowest coverage of showers and storms of the long term
period. There will be isolated showers and storms with a limited
threat for burn area flash flooding. The storms should remain
below severe criteria due to a lack of shear but small hail and
gusty winds are possible.

This weekend still appears that it will be very wet. A trough
moves southward out of Canada towards the central Great Plains
clipping Colorado in the process. There did appear to be more
disagreement about this trough in the models tonight than last
night which does increase uncertainty during this period. The main
lifting mechanism will be a cold front that moves across our
forecast area late on Saturday and into Sunday. This will provide
low level lift which continues through the day on Sunday as
upslope northeasterly winds develop. Healthy moisture levels that
are well above normal will be in place so any storm that occurs
will have the potential to produce heavy rainfall. Flash flooding
will be a concern with the burn areas seeing the highest chances.
WPC has already outlined the mountains, foothills, and I-25
corridor for a slight risk of flash flooding on Sunday so this
period will need to be watched.

A trough will move from the Las Vegas area towards Colorado late
on Monday and into Tuesday. This trough will have better
southwesterly flow aloft than we have seen for a couple of weeks.
This could provide enough deep layer shear for a severe storm
threat to exist. Monday and Tuesday will continue to be wet and
cool with scattered storms expected to develop. Conditions may
finally dry out in Colorado by the end of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1140 AM MDT Wed Jun 7 2023

Light and variable winds become light easterly this afternoon.
Thunderstorms remain possible this afternoon. Some uncertainty in
the best timeframe, but likely looking like 22-03z for storms to
be at least be in the vicinity, with potential for some to push
over the terminals. Brief heavy rain, small hail, and brief gusty
winds up to 35 kts are possible. Nearby activity could still
produce the threat of outflow gusts which may produce a wind shift
or two. Winds return to light drainage overnight. Light and
variable winds for a good portion of Thursday with a chance for
scattered storms in the mid/late afternoon.

&&

.HYDROLOGY...
Issued at 246 AM MDT Wed Jun 7 2023

Widespread rain showers with scattered to numerous thunderstorms are
expected over the mountains today. Best chance will for heavy rain
will be over Park, Summit, Grand, and Jackson counties. Airmass will
be very moist today with precipitable water values of 150-180
percent over the mountains. Due to weak winds aloft, the showers and
storms will be slowly moving. Putting it all together, heavy rain is
expected from the slow moving showers and storms. This will elevate
the flash flood threat, especially for the burn areas. Will issue a
Flash Flood Watch for the East Troublesome, Williams Fork, and
Mullen burn areas. To the east for the Cameron Peak burn area, some
uncertainty how many showers and storms will occur. Southeast winds
may usher in slightly drier air from the plains. Most of the models
show much more activity on the west side of the mountains than over
the Cameron Peak area. Therefore, will keep the Cameron Peak area
out of the Flash Flood Watch.

With weak ridging aloft resulting in subsident flow, storm
coverage will be lower than previous days on Thursday and Friday.
The storms that do occur could produce heavy rainfall so a
limited threat of flash flooding will exist in the burn areas both
days.

Higher moisture values along with better forcing will increase the
chance of flooding this weekend. By late Saturday and through much
of the day Sunday, there will be scattered to widespread coverage
of showers and storms. An elevated threat for flash flooding will
exist over the burn areas with Cameron Peak potentially needing a
Flash Flood Watch as the event gets closer. The plains could see
flash flooding as well with storms potentially producing very
heavy rainfall rates.

The threat of burn area flash flooding will continue into next
week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for COZ030-032>034.

&&

UPDATE...Mensch
SHORT TERM...Meier
LONG TERM...Danielson
AVIATION...Mensch
HYDROLOGY...Danielson/Meier
Hazardous weather outlook, Jun 7, 10:11 AM MDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1011 AM MDT Wed Jun 7 2023

COZ030>051-081615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1011 AM MDT Wed Jun 7 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop again today, most numerous
over the central and north central mountains. Heavy rainfall and
small hail will accompany the stronger storms. There is an
elevated risk for flash flooding on the East Troublesome, Williams
Fork, and Mullen burn areas where a Flash Flood Watch is effect
for this afternoon and evening. There is a slightly lower risk for
Cameron Peak and Calwood burns due to lesser storm coverage. Storms
across the foothills, Urban Corridor, and eastern plains will
more scattered, but also capable of producing heavy rain, small
hail, gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be no change to the wet and cool pattern in the long
term period. Scattered showers and storms will develop every day
with the higher terrain usually seeing the bulk of the storms.
The primary concern will be flooding, particularly flash flooding
in the recent burn areas. The days with the highest chance of burn
area flash flooding will be Saturday and Sunday. Gusty winds,
small hail, and lightning will also be threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any significant rainfall and flooding reports will be
appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:31 PM MDTAreal Flood AdvisoryBOUWeld84 min
Jun 6, 6:32 PM MDTAreal Flood AdvisoryBOUWeld118 min
Jun 7, 2:35 AM MDTFlash Flood WatchBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more17 hr
Jun 7, 1:55 PM MDTFlash Flood WarningBOUGrand3 hr
Jun 7, 2:05 PM MDTFlash Flood WarningBOULarimer3 hr
Jun 7, 3:11 PM MDTFlash Flood WarningBOULarimer3 hr
Jun 7, 3:35 PM MDTSpecial Weather StatementBOUBroomfield25 min
Jun 7, 3:52 PM MDTSevere Thunderstorm WarningBOUGilpin, Jefferson27 min
Jun 7, 4:04 PM MDTFlash Flood WarningBOULarimer3 hr
Jun 7, 4:18 PM MDTSpecial Weather StatementBOUBoulder42 min
Jun 7, 5:30 PM MDTSpecial Weather StatementBOUBoulder30 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.